Unusual Medical News: A Fatal Overdose of Bengay; A Patient Bleeds Green Blood

TEXT SIZE: A A A
Two medical cases in the news recently caught my eye.

In the first, tragic case, a 17 year old track star from Staten Island was found dead. The detectives who found her noticed a faint minty smell. Laboratory tests eventually revealed a fatal overdose of methyl salicylate, also known as oil of wintergreen, the active ingredient in Bengay. (The teenagers blood reportedly had six times the safe level of methyl salicylate.) Apparently, she had been applying more than the recommended amount of Ultra Strength Bengay to relieve her muscular pain from training. In rare cases, sufficient methyl salicylate can be absorbed through the skin to lead to systemic toxicity. Overdoses of methyl salicylate can lead to ringing in the ears, difficulty breathing, nausea, seizures, and death.

In the second case, a patient required emergency surgery on his legs to relieve pressure and swelling after falling asleep in a sitting position. Surgeons stuck in an intravenous catheter and were startled to find that the patient bled green blood. (At this point, most news reports make some joke referencing Dr. Spock from Star Trek.) After some laboratory tests and detective work including a thorough review of the patient's medications, the surgeons realized he had been taking heavy doses of the migraine medication sumatriptan (Imitrex). Rarely, this types of medication can cause a sulfur atom to be incorporated into hemoglobin, the pigment in blood. The result, sulfhemoglobin, appears dark green-black, and the condition is called "sulfhemoglobinemia." Off sumatriptan, the patient completely recovered, and his blood turned from green to red.
  • 1
Was this article helpful? Yes No
Advertisement

About the Author


MD, FACP, FASN

Dr. Schwimmer's blog explores the intersection of medicine, new technologies, and the Internet.

Advertisement
Advertisement